Back to Ask the Diabetes Team Ask the Diabetes Team

From Trail, British Columbia, Canada:

Here at our geriatric center, we have an over 80 female resident with diabetes. She gets Humulin insulin twice a day and her sugars run from 5 to 13 mmol/L [90 to 243 mg/dl]. She has a black scab on her right heel that feels spongy underneath it. She is confused (dementia) and wheelchair bound. She is a DNR resident. We were given directions to treat her conservatively, per the doctor. We are presently wiping the scab with Betadine swabs twice a day. I am concerned about the treatment as Betadine kills tissue. I understand the theory behind the idea. Eventually, the scab will fall off and new tissue will present underneath. I have not experienced this before. I would like a second opinion as to what "conservative" treatment should be for this wound. It is approximately 3/4 cm wide and 1.5 cm long.


I would recommend that someone familiar with foot wounds see the area on the foot from a medical perspective. It may be that there is necrotic material underneath the scab. In that case, the scab needs to be removed and the tissue debrided. This is a common issue with foot care. Not to debride the wound would be a potential reason for it never to heal.


Original posting 23 Nov 2005
Posted to Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.